California, 2016Wildfire in California, August 1 to 15, 2016
August 1 to 15, 2016 · NWS LOX · 1 event in 1 county or zone
The Sand Fire, which started in late July, was finally contained in early August. In total, the fire burned over 41,000 acres.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Sand Fire, which started in late July, was finally contained in early August. In total, the fire burned over 41,000 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 31, 7:44 PM PST, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 7:44 PM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
844 PM PDT SUN JUL 31 2016
.SYNOPSIS...
Monsoonal moisture will bring a slight chance of afternoon
thunderstorms to the San Gabriel Mountains and the Antelope Valley
through Tuesday. Otherwise, night through morning low clouds and
fog will continue to affect some coastal and valley areas through
mid-week, with near normal temperatures in most places. Slight
cooling is possible by late week as low pressure develops.
&&
.UPDATE...
An upper-level ridge of high pressure centered over Southern
California remains in place this evening and will control the
weather pattern early this week. A warm air mass with marginal
moisture over the area will keep a slight chance of showers and
thunderstorms over the Los Angeles County Mountains and the
Antelope Valley through Monday and/or Tuesday.
Onshore flow across will keep temperatures near seasonal normals
into midweek. A slight tick up of temperatures should occur for
early week as 500 mb heights climb and 1000-500 mb thickness
values increase, otherwise minimal changes are expected over the
48-72 hours.
No updates are planned at this time.
&&
.PREV DISCUSSION...
SHORT TERM...Synoptically, an elongated upper ridge across the SW
will persist through Tuesday. The upper ridge will strengthen ever
so slightly. At the surface, the LAX-DAG pressure gradients are
expected to be relatively strong through Tue. The combination of
slightly rising heights with a stronger onshore breeze should help
High temps remain similar each day with only minor fluctuations
through Wednesday. High temps will continue to be a few degrees
above normal across interior areas as well.
Over the next few days, the best monsoonal moisture and convective
parameters will remain to the east and south of the forecast
area. However there is a tongue of mid level moisture that does
reach the San Gabriel Mtns and Antelope Valley each afternoon
through Tuesday. There should be enough instability over LA county
mtns/Antelope Valley to keep slight chance pops in the forecast
each afternoon.
.LONG TERM...EC/GFS continues to be in good agreement showing
The upper lvl ridge beginning to shift eastward by Thursday as an
upper level trough digs south across the Eastern Pacific towards
the west coast. This will shunt any chance of monsoonal moisture
over the forecast area through the following weekend. A cooling
trend is expected to begin Thursday and continue through Friday
with temps likely down to below normal levels by Friday through at
least Saturday. Another trough will then rotate over the region
and linger into Sat. Expect the marine layer to be rather deep for
early August, with night through morning low clouds in coastal and
most valley locations.
&&
.AVIATION...01/0000Z.
At 00Z, the marine layer depth at KLAX was around 1200 feet deep.
The top of the inversion was near 2750 feet with a temperature of
24 degrees Celsius.
Moderate to high confidence in the current forecast, except low to
moderate confidence in Los Angeles County Valley terminals.
Coastal terminals will see mainly in IFR to MVFR category, likely
deteriorating to LIFR north of Point Conception between 06Z and
15Z.
KLAX...MVFR conditions will spread in between 03Z and 06Z.
Conditions should remain MVFR but there is a 40 percent chance of
IFR conditions with an earlier arrival than forecast. VFR
conditions should develop around 17Z, but there is a 20 percent
chance that MVFR conditions could linger until 20Z.
KBUR...There is a 60 percent chance of IFR conditions between 10Z
and 16Z. VFR conditions should develop between 15Z and 16Z.
&&
.MARINE...31/900 PM.
Conditions will remain below Small Craft Advisory criteria
through at least Wednesday morning. Wind gusts over the outer
waters may strengthen to above advisory criteria by the late
afternoon Wednesday. Patchy dense fog will impact the coastal
waters through much of the week...primarily in the overnight and
morning hours.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...Hall
AVIATION...Hall
MARINE...Smith
SYNOPSIS...Sukup
weather.gov/losangeles
Hazardous weather outlook, Jul 31, 5:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN JUL 31 2016
CAZ034>041-044>046-051>054-059-087-088-547-548-011300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR
LESS ON THE CENTRAL COAST...IN THE SANTA YNEZ VALLEY AND
THE VENTURA COUNTY VALLEYS THROUGH MID MORNING.
THUNDERSTORMS ARE POSSIBLE IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- August 1, 12:00 AM PST to August 15, 12:00 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Fire Department/Rescue
The Sand Fire burned 41,432 acres in the mountains of Los Angeles county, just above the Santa Clarita Valley. The fire started in late July and was not contained until |mid-August.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652808.